Florida, 2003

Lightning Strike in Florida, August 18, 2003

August 18, 2003 · NWS JAX · 1 event in 1 county or zone

A 54 year old male was stuck on Andrew Robinson Dr.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

A 54 year old male was stuck on Andrew Robinson Dr.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Aug 18, 1:48 PM EST, 2 hours 12 minutes earlier.

Area forecast discussion, Aug 18, 1:48 PM EST, 2 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
248 PM EDT MON AUG 18 2003

CURRENTLY/TONIGHT...WATER VAPOR IMAGERY INDICATING UPPER TROUGH
DIGGING SOUTHEAST THROUGH SOUTHEAST U.S. WITH DRIER AIR ALOFT
NOT TOO FAR NORTH OF OUR NORTHERN CWA. WSR 88D AND VISIBLE
IMAGERY INDICATING SCATTERED STORMS FIRING UP ALONG ACTIVE
WEST COAST SEABREEZE AND OUT AHEAD OF SHORTWAVE SWINGING
THROUGH. EXPECT MOST OF THE STORMS TO BE FOCUSED NEAR EAST
COAST LATE THIS AFTERNOON/EVE AS WEAK EAST COAST SEABREEZE
MAY FORM AND PROVIDE EXTRA LIFT AND CONVERGENCE. MAIN CONCERN
WILL BE FOR EXCESSIVE CLOUD TO GROUND LIGHTNING AND HEAVY
RAIN. MAY ALSO NEED TO BE CONCERNED ABOUT HAIL ACROSS SE GA
IF SOME OF THAT DRIER AIR INFILTRATES THROUGH. HIGHEST POPS
WILL BE ALONG THE EAST COAST OF FL (50 PCT) THIS EVE WHERE
PCP MAY ALSO LONGER THROUGH MIDNIGHT. ELSEWHERE...POPS WILL
BE AT 30 TO 40 PCT.

TUES...AS EASTERN U.S. UPPER TROUGH SHIFTS OFFSHORE...FORECAST AREA
WILL BE IN COL REGION. THIS RESULTS IN LIGHTER STEERING WINDS WITH
BOTH WEST AND EAST COAST SEABREEZES FAIRLY ACTIVE AND THEN
COLLIDING ACROSS THE INLAND AREAS LATE AFTERNOON/EVE. WITH
LIGHTER STEERING WINDS...BETTER CHANCES OF LOCAL FLOODING/HEAVY
RAINFALL. HOWEVER...UPPER DYNAMICS WEAKER THAN TODAY WITH WARMING
ALOFT. MESO-ETA ALSO INDICATING SOME DRIER AIR ALOFT (AND LOWER PW)
MAKING IT INTO SOUTHEAST GA WHICH IS NOT TOO UNREASONABLE. WILL
THEREFORE WILL NOT GO ABOVE SCATTERED POPS...WITH HIGHEST (50 PCT)
FL AND LOWEST (40 PCT) GA. WOULD EXPECT MOST STORMS TO BE OVER
BY EARLY EVE.

WED/THURS...SFC HIGH PRES BEHIND FRONTAL TROUGH WILL SHIFT OFF THE
MID ATLC COAST AND MERGE WITH BERMUDA HIGH RESULTING IN RIDGE AXIS
TO MOVE NORTH RESULTING IN SFC WINDS CONTINUING TO BACK TO SLY
DIRECTION. EXPECT SEA BREEZES TO INITIATE AFTN CONVECTION AGAIN SO
WILL KEEP 40-50% POPS IN THE FORECAST AT THIS TIME. TEMPS EXPECTED
TO RUN CLOSE TO CLIMO OR SLIGHTLY BELOW DUE TO RELATIVELY HIGH
PWATS.

EXTENDED (FRI-MON)...THE MRF CONTINUES THE PATTERN WITH AN UPPER
TROUGH ACROSS THE EASTERN U.S. WITH BERMUDA SFC RIDGE OSCILLATING
BETWEEN CENTRAL AND NORTH FLORIDA. A COLD FRONT DROPS SOUTHEAST AND
STALLS NORTH OF THE CWA...IN THE VICINITY OF CENTRAL GA. THIS WILL
RESULT IN THE CONTINUED PATTERN OF MAINLY DIURNAL CONVECTION WITH
ABOVE CLIMO POPS. TEMPS NEAR NORMAL.

MARINE...NO HEADLINES. WILL KEEP WINDS MOSTLY SLY BELOW 15 KNOTS
DURING THE PD WITH SEAS ABOUT 2 FT.

FIRE WX...NO CONCERNS.

PRELIM
AMG 72 90 71 91 / 30 40 30 40
SSI 74 87 74 85 / 40 40 30 40
JAX 72 90 72 90 / 50 50 30 50
SGJ 75 87 74 84 / 50 50 30 50
GNV 72 90 72 90 / 30 50 30 50
OCF 72 90 72 90 / 30 50 30 50

.JAX...
FL...NONE.
GA...NONE.

PP/EZ
Hazardous weather outlook, Aug 18, 11:04 AM EST, 4 hours 56 minutes before
FLZ020>025-030>033-035>038-040-GAZ132>136-149>154-162>166-182200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
NOON EDT MON AUG 18 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST FLORIDA AND SOUTHEAST
GEORGIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT...
SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS
AFTERNOON AND EVENING. STORMS WILL FIRST DEVELOP WEST OF INTERSTATE
75 EARLY...THEN DEVELOP AND MOVE EAST TOWARDS THE EAST COAST MID
TO LATE AFTERNOON AND INTO THE EARLY EVENING. DUE TO THE HIGH
MOISTURE CONTENT AND INSTABILITY OF THE ATMOPSHERE...SOME STORMS
WILL CONTAIN EXCESSIVE CLOUD TO GROUND LIGHTNING...LOCALLY HEAVY
RAIN NEAR 2 INCHES...AND POSSIBLE WIND GUSTS TO 45 MPH. LOCAL
FLOODING IS POSSIBLE IN SOME LYING AND POOR DRAINAGE AREAS.

A RIVER FLOOD WARNING REMAINS IN EFFECT FOR THE SATILLA RIVER AT
ATKINSON GEORGIA. SEE THE LATEST NATIONAL WEATHER SERVICE FLOOD
STATEMENT FOR MORE INFORMATION.

NO OTHER HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...
SCATTERED THUNDERSTORMS ARE EXPECTED EACH AFTERNOON AND EVENING THIS
WEEK. LOCALIZED FLOODING IN A FEW STRONG THUNDERSTORMS IS LIKELY ON
TUESDAY DUE TO WEAKER STORM MOVEMENT. OTHERWISE...NO HAZARDOUS
WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED. HOWEVER...PLEASE RELAY ANY
REPORTS OF FLOODING OR HEAVY RAINFALL OF 2 INCHES OR MORE PER HOUR
TO THE NATIONAL WEATHER SERVICE.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN
JACKSONVILLE WEBSITE ON THE INTERNET AT WWW.SRH.NOAA.GOV/JAX.

PP

In the hours before

Special weather statement, Aug 18, 12:58 PM EST, 3 hours 2 minutes before
FLZ022-181845-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
158 PM EDT MON AUG 18 2003

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR COLUMBIA
COUNTY FOR STRONG THUNDERSTORM WINDS AND HAIL VALID UNTIL 245 PM
EDT...

AT 158 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 4 MILES SOUTHWEST OF LAKE CITY...MOVING
EAST AT 25 MPH. THIS STRONG THUNDERSTORM WILL ALSO AFFECT AREAS
AROUND WINFIELD...LAKE CITY...FIVE POINTS...COLUMBIA...WATERTOWN AND
LULU THROUGH 245 PM EDT. HAIL UP TO ONE HALF INCH IN DIAMETER...
EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH
CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE. IN ADDITION...
HEAVY RAINFALL WILL CAUSE PONDING ON AREA ROADWAYS.

ZAPPE
Special weather statement, Aug 18, 1:20 PM EST, 2 hours 40 minutes before
FLZ023-030-181900-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
220 PM EDT MON AUG 18 2003

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR UNION AND
SOUTHERN BAKER COUNTIES FOR STRONG THUNDERSTORM WINDS AND HAIL
VALID UNTIL 300 PM EDT...

AT 220 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 4 MILES WEST OF DUKES...OR ABOUT 3 MILES
NORTHWEST OF WORTHINGTON SPRINGS...MOVING NORTHEAST AT 20 MPH. THIS
STRONG THUNDERSTORM WILL ALSO AFFECT AREAS AROUND DUKES...
OLUSTEE...LAKE BUTLER...RAIFORD...JOHNSTOWN AND ELLERBEE THROUGH 300
PM EDT. HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE
CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE
EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE. IN ADDITION...HEAVY
RAINFALL WILL CAUSE PONDING ON AREA ROADWAYS.

ZAPPE
Special weather statement, Aug 18, 1:37 PM EST, 2 hours 23 minutes before
GAZ135-181915-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
237 PM EDT MON AUG 18 2003

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR EXTREME
NORTHERN APPLING COUNTY FOR STRONG THUNDERSTORM WINDS AND HAIL VALID
UNTIL 315 PM EDT...

AT 237 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED ABOUT 3 MILES SOUTHEAST OF PLANT
HATCH...MOVING EAST AT 20 MPH. THIS STRONG THUNDERSTORM WILL AFFECT
AREAS NORTH OF ALTAMAHA ROAD THROUGH 315 PM EDT. HAIL UP TO ONE HALF
INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY
WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR
DAMAGE. IN ADDITION...HEAVY RAINFALL WILL CAUSE PONDING ON AREA
ROADWAYS.

ZAPPE
Special weather statement, Aug 18, 2:36 PM EST, 1 hour 24 minutes before
FLZ035-182005-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
336 PM EDT MON AUG 18 2003

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR GILCHRIST
COUNTY FOR STRONG THUNDERSTORM WINDS AND HAIL VALID UNTIL 405 PM...

AT 336 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 5 MILES EAST OF BELL...MOVING LITTLE.
THIS STRONG THUNDERSTORM WILL AFFECT AREAS AROUND BELL THROUGH
400 PM EDT. HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE
CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE
EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE. IN ADDITION...LOCALLY
HEAVY RAINFALL IS LIKELY.

CARROLL
Special weather statement, Aug 18, 3:26 PM EST, 34 minutes before
FLZ036-037-040-182115-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
426 PM EDT MON AUG 18 2003

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR NORTHERN AND
WESTERN MARION COUNTY FOR STRONG THUNDERSTORM WINDS AND HAIL VALID
UNTIL 515 PM...

AT 426 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS CENTERED 2 MILES SOUTH OF ORANGE
SPRINGS...DRIFTING NORTH AT 5 MPH. ANOTHER STRONG STORM WAS LOCATED
5 MILES NORTH OF RAINBOW LAKE ESTATES. THIS STORM WAS DRIFTING
SOUTHEAST AT 5 MPH. HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE
CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE
EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE. DUE TO THE SLOW
MOVEMENT...LOCALLY HEAVY RAINFALL OF 2 INCHES IS ALSO LIKELY.

CARROLL

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Duval

When
August 18, 4:00 PM EST
Where
Duval County, Jacksonville
Injuries
1 direct, 0 indirect
Reported by
BROADCAST MEDIA
Coordinates
30.335, -81.648 (the zone’s center; the record gives no point)

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2003Every state in 2003This day in weather historyWarnings in Florida, August 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5370364.